North Dakota, 2018

Hail and Damaging Winds in North Dakota, July 2 to 3, 2018

July 2 to 3, 2018 · NWS BIS · 33 events in 15 counties and zones

A strong short-wave trough moved into an area of very high instability over the Northern Plains. Initially, one long-lived supercell thunderstorm developed over southwest North Dakota, and tracked east-southeast producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$922,000
Crop damage
$200,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong short-wave trough moved into an area of very high instability over the Northern Plains. Initially, one long-lived supercell thunderstorm developed over southwest North Dakota, and tracked east-southeast producing large hail. The largest hail was golf ball size, and fell over the communities of Elgin and Leith in Grant County. Late at night a line of severe thunderstorms producing damaging winds tracked eastward across southwest and south central North Dakota, which caused extensive damage to many structures. The strongest thunderstorm wind gust was 91 mph, and occurred near Moffit in Burleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 4:52 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 2, 4:52 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
652 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 631 PM CDT Mon Jul 2 2018

No major changes needed for this update. Just tweaked my
precipitation chances through 06z based on the latest
observations, trends, and high resolution guidance. Scattered
showers and isolated thunderstorms have begun to develop along a
line from just south of Belfield to just south of New Salem. While
storms are in a favorable environment to become severe (MLCAPE
greater than 1000 J/kg and effective shear ranging from 50 to 55
knots) they are having a bit of a tough time organizing, possibly
due to some capping still observed on the 00z Bismarck sounding. A
couple of these storms should eventually be able to overcome the
cap and have the possibility to develop into supercells capable of
damaging winds and large hail. Lack of better low level moisture
and relatively high LCLs will keep any tornado risk at a minimum.
Storm coverage also should remain fairly isolated due to neutral
to slightly rising heights through 06z. A compact vort max will
move into western North Dakota around 06z, likely sparking more
widespread convection across the west and central.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Jul 2 2018

A trough continues to develop across the Pacific Northwest,
creating southwest flow aloft over the Dakotas by tonight. The
first in a series of upper level waves in the southwest flow
aloft should move into the Dakotas this evening, continuing later
tonight with even an even stronger wave. In response, lee
cyclogenesis is forecast to develop this evening, while a low
level jet develops through the central Plains east of the surface
low. This will increase low level humidity with dewpoints rising
into the lower to mid 60s in south central ND.

A warm front will continue to lift north today and eventually
stall out around the ND/SD border. The short-term models have been
consistent in developing some isolated cells late this afternoon
across central North Dakota in response to an approaching upper
level short-wave trough and diurnal heating. Then, later tonight a
complex of storms may develop and march across southern North
Dakota in response to another upper level wave and increasing
low- level jet.

The Storm Prediction Center has placed the southern half of North
Dakota in a "Slight Risk" for severe weather. While the best
instability should be just south of the ND/SD border, there will
likely be ample shear and forcing for stronger storm development
and maintenance. At this time it appears hail around quarter size
and wind gusts to 60 mph are the main threats.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Jul 2 2018

Main concerns for the long term are chances for thunderstorms
Tuesday through Wednesday afternoon, some of which may be severe.

The severe weather parameters are even stronger for Tuesday and
Tuesday night. The western upper level trough deepens over the
Rockies Tuesday with a closed low becoming established over
Alberta/Saskatchewan/Montana, continuing the upper level impulses
streaming northeastward into the northern Plains. The surface
warm frontal boundary becomes more well established from
southwestern South Dakota to northeastern North Dakota as the
surface low deepens over Colorado. CAPE values rise to 2000-4000
J/kg in south central and eastern ND Tuesday through Wednesday
afternoon. Tuesday night the strongest upper level waves move
northeast across North Dakota as the upper low begins lifting
northeast ward into Saskatchewan. The Storm Prediction Center has
placed south central and southeastern North Dakota in a "Slight
Risk" for severe weather for the Tuesday morning through Tuesday
night period.

On Wednesday (July 4th), a cold front moves east across North
Dakota. The chance for severe thunderstorms continues Wednesday
with high CAPE and shear across the James Valley. The cold front
is forecast to reach the Red River Valley by late afternoon, thus
the threat of showers and thunderstorms should be over by
Wednesday afternoon over western ND and be over by Wednesday
evening in the James Valley.

Thursday through Saturday, an upper level western ridge builds
behind the exiting of the strong upper low, and this ridge expands
into the Plains. This should result in a shower and thunderstorm-
free period with a warming trend. Look for highs Thursday from
75-85F, warming to 85-95 for Friday and Saturday.

Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday and
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jul 2 2018

Scattered showers and isolated thunderstorms will be possible this
evening and tonight across the southern third of the state. One
cluster of storms was developing just south of KDIK. This activity
should drift east southeast through the night before another wave
of showers and thunderstorms will enter the state from Montana
around or after 06z Tuesday. These showers and storms will likely
be more widespread across the west and central and last well into
the early afternoon hours on Tuesday. Winds will remain generally
light and variable outside of any thunderstorm activity, and VFR
conditions will prevail with a chance for some MVFR ceilings
across KBIS/KDIK/KJMS late in the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ZH
Hazardous weather outlook, Jul 2, 4:30 PM MST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
630 PM CDT Mon Jul 2 2018

NDZ017>023-025-031>037-040>048-050-051-032330-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
630 PM CDT Mon Jul 2 2018 /530 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible across the southern
two-thirds of North Dakota tonight. Possible hazards are hail
to golf ball size and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Tuesday night. Some storms
may be severe, especially across south central and southeast
North Dakota. The main threats are large hail and damaging winds.

There is a chance of thunderstorms during the daytime hours
Wednesday, Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southern North Dakota
tonight.

NDZ001>005-009>013-032330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
630 PM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, mainly after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Tuesday night. Some storms
may be severe, especially across south central and southeast
North Dakota. The main threats are large hail and damaging winds.

There is a chance of thunderstorms during the daytime hours
Wednesday, Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across south central and
southeast North Dakota Tuesday.

ZH

In the hours before

Special weather statement, Jul 2, 5:02 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
602 PM MDT MON JUL 2 2018

NDZ033-041-030045-
Hettinger ND-Stark ND-
602 PM MDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
SOUTHEASTERN STARK COUNTIES UNTIL 645 PM MDT...

At 601 PM MDT, a strong thunderstorm was located 6 miles northeast of
New England, or 18 miles south of Dickinson, moving east at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
New England, Schefield and Lefor.

LAT...LON 4652 10287 4669 10291 4680 10229 4648 10225
TIME...MOT...LOC 0001Z 261DEG 16KT 4662 10279

HAMILTON

The radar

The Bismarck radar (KBIS), 152 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Hettinger

When
July 2, 5:10 PM MST to 5:13 PM MST
Where
Hettinger County, 7.61 mi NE of New England
Measured
1 in hail
Reported by
Public
Coordinates
46.610, -102.740

Hail, Hettinger

When
July 2, 5:16 PM MST to 5:23 PM MST
Where
Hettinger County, 7.82 mi NE of New England
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.620, -102.750

Multiple crops were destroyed and many trees had leaves stripped.

Hail, Hettinger

When
July 2, 5:35 PM MST to 5:39 PM MST
Where
Hettinger County, 12.32 mi NNE of Regent
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.570, -102.410

Hail, Grant

When
July 2, 6:35 PM MST to 6:43 PM MST
Where
Grant County, 0.48 mi E of Elgin
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.400, -101.840

Significant damage to vehicles and roofs occurred in the city of Elgin.

Hail, Grant

When
July 2, 6:50 PM MST to 7:02 PM MST
Where
Grant County, 0.84 mi NW of Leith
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.360, -101.640

Large hail occurred for an extended period in the community of Leith, causing damage to homes and vehicles.

Thunderstorm Wind, Golden Valley

When
July 2, 11:15 PM MST to 11:18 PM MST
Where
Golden Valley County, 0.47 mi W of Beach
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.920, -104.010

Thunderstorm Wind, Golden Valley

When
July 2, 11:30 PM MST to 11:33 PM MST
Where
Golden Valley County, 5.66 mi E of Sentinel Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.920, -103.710

Local fire department officials estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Bowman

When
July 3, 12:25 AM MST to 12:28 AM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.180, -103.390

Emergency management estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Slope

When
July 3, 12:30 AM MST to 12:34 AM MST
Where
Slope County, 10.67 mi WNW of Amidon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.550, -103.520

Hail, Bowman

When
July 3, 12:33 AM MST to 12:35 AM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
1 in hail
Reported by
Public
Coordinates
46.180, -103.390

Thunderstorm Wind, Stark

When
July 3, 12:58 AM MST to 1:02 AM MST
Where
Stark County, (Dik)dickinson Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

Thunderstorm Wind, Adams

When
July 3, 1:18 AM MST to 1:21 AM MST
Where
Adams County, 0.69 mi S of Hettinger Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.010, -102.650

Thunderstorm Wind, Hettinger

When
July 3, 1:22 AM MST to 1:24 AM MST
Where
Hettinger County, 0.84 mi NW of Mott
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.390, -102.330

Thunderstorm Wind, Morton

When
July 3, 2:55 AM CST to 2:58 AM CST
Where
Morton County, 1.58 mi WSW of Glen Ullin
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
46.810, -101.860

Thunderstorm Wind, Grant

When
July 3, 2:05 AM MST to 2:08 AM MST
Where
Grant County, 14.54 mi N of Elgin Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.610, -101.810

A trained spotter estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Morton

When
July 3, 3:20 AM CST to 3:23 AM CST
Where
Morton County, Almont
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
46.730, -101.500

Thunderstorm Wind, Morton

When
July 3, 3:21 AM CST to 3:24 AM CST
Where
Morton County, 0.95 mi W of Almont
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
46.730, -101.520

A garage had its roof completely torn off and broken into pieces. A garage door was also blown off.

Thunderstorm Wind, Grant

When
July 3, 2:23 AM MST to 2:25 AM MST
Where
Grant County, 1.46 mi NNE of Lark
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.470, -101.390

Thunderstorm Wind, Morton

When
July 3, 3:23 AM CST to 3:26 AM CST
Where
Morton County, 5.02 mi SW of Judson
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.770, -101.330

Thunderstorm Wind, Morton

When
July 3, 3:25 AM CST to 3:28 AM CST
Where
Morton County, 6.22 mi S of Almont
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
46.640, -101.500

A large well-constructed pole barn was destroyed with multiple pieces of farm equipment inside.

Thunderstorm Wind, Morton

When
July 3, 3:33 AM CST to 3:36 AM CST
Where
Morton County, 0.84 mi NW of New Salem
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.860, -101.430

Thunderstorm Wind, Morton

When
July 3, 4:00 AM CST to 4:04 AM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.830, -100.890

A tree blew over.

Thunderstorm Wind, Burleigh

When
July 3, 4:14 AM CST to 4:17 AM CST
Where
Burleigh County, 0.69 mi S of (Bis)bismarck Muni A
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.770, -100.750

Thunderstorm Wind, Morton

When
July 3, 4:15 AM CST to 4:19 AM CST
Where
Morton County, 0.47 mi E of Mandan Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
46.770, -100.890

Thunderstorm Wind, Burleigh

When
July 3, 4:18 AM CST to 4:21 AM CST
Where
Burleigh County, 1.17 mi SW of Bismarck
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.790, -100.790

A medium size tree blew over.

Thunderstorm Wind, Sioux

When
July 3, 3:25 AM MST to 3:28 AM MST
Where
Sioux County, 9.1 mi N of Selfridge
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.160, -100.900

Thunderstorm Wind, Emmons

When
July 3, 4:30 AM CST to 4:35 AM CST
Where
Emmons County, 0.21 mi NNE of Kintyre
Measured
74 kt (85 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
46.553, -99.948

Widespread damage occurred in the Kintyre area. A farm house about one mile northeast of town was extensively damaged. In the farmyard, three buildings sustained major damage with many broken trees. In town, many trees were damaged, with many evergreen trees snapped off about ten feet off the ground. Other trees were uprooted.

Thunderstorm Wind, Kidder

When
July 3, 4:45 AM CST to 4:48 AM CST
Where
Kidder County, 15.92 mi S of Dawson
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
46.640, -99.750

Numerous large branches were snapped in the yard. Some trees were uprooted.

Thunderstorm Wind, Burleigh

When
July 3, 4:47 AM CST to 4:50 AM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

Thunderstorm Wind, Emmons

When
July 3, 4:50 AM CST to 4:58 AM CST
Where
Emmons County, 0.33 mi ESE of Westfield
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Public
Coordinates
46.028, -100.194

The Bakker School near Westfield had its roof torn off, including some rafters. Sections of the roof blew across the road. The roof appears to have been added onto the structure which may have originally had a flat roof. The interior of the school suffered water damage after the roof was torn off.

Thunderstorm Wind, McIntosh

When
July 3, 5:00 AM CST to 5:04 AM CST
Where
McIntosh County, 6.7 mi ENE of Danzig
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.180, -99.350

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Hail, Dickey

When
July 3, 5:19 AM CST to 5:22 AM CST
Where
Dickey County, 11.56 mi W of Merricourt
Measured
1 in hail
Reported by
Public
Coordinates
46.220, -98.990

Thunderstorm Wind, Stutsman

When
July 3, 5:46 AM CST to 5:49 AM CST
Where
Stutsman County, 6.45 mi NW of Streeter
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -99.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764908, 764910, 764911, 764912, 764914, 764917, 764918, 764919, 764920, 764921, 764923, 764924, 764925, 764928, 764926, 764929, 764988, 764927, 764989, 765003, 765006, 765008, 765009, 765010, 765011, 765005, 765013, 765014, 765015, 765026, 765016, 765018, 765019.